Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this winter storm warning at Feb 4, 2020, 3:44 PM CST for Labette County, Montgomery County, Neosho County, Kansas. It took effect at Feb 5, 2020, 3:31 AM CST. It was in force for 11 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 4, 2020, 3:44 PM CST (21:44 UTC)
- In effect from
- Feb 5, 2020, 3:31 AM CST
- Expired
- Feb 5, 2020, 2:50 PM CST
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 7:00 AM CST | SNOW 1 | Independence, KS | 24 HR TOTAL |
| Feb 5, 7:00 AM CST | SNOW 1 | Independence, KS | 24 HR TOTAL. |
| Feb 5, 7:00 AM CST | SNOW 2 | Bartlett, KS | 24 HR TOTAL |
| Feb 5, 7:00 AM CST | SNOW 2 | Bartlett, KS | 24HR TOTAL. |
| Feb 5, 7:30 AM CST | SNOW 1.7 | 1 Se Parsons, KS | 24 HR TOTAL |
| Feb 5, 7:30 AM CST | SNOW 1.7 | 1 Se Parsons, KS | 24HR TOTAL. |
| Feb 5, 10:00 AM CST | SNOW 1.7 | Erie, KS | 24 HR TOTAL, 1.4 INCHES SINCE 7AM. |
| Feb 5, 10:00 AM CST | SNOW 1.7 | Erie, KS | 24 HR TOTAL, 1.4 INCHES SINCE 7AM. |
| Feb 5, 10:52 AM CST | SNOW 2 | Erie, KS | STORM TOTAL |
| Feb 5, 10:52 AM CST | SNOW 2 | Erie, KS | STORM TOTAL. |
| Feb 5, 10:52 AM CST | SNOW 2 | Erie, KS | |
| Feb 5, 11:00 AM CST | SNOW 2.5 | Parsons, KS | STORM TOTAL |
| Feb 5, 11:00 AM CST | SNOW 2.5 | Parsons, KS | STORM TOTAL. |
| Feb 5, 11:00 AM CST | SNOW 2.5 | Parsons, KS | |
| Feb 5, 11:15 AM CST | SNOW 2.5 | 1 Ne Caney, KS | ESTIMATED 2-3 INCHES. |
| Feb 5, 1:00 PM CST | SNOW 2 | Coffeyville, KS | STORM TOTAL |
| Feb 5, 1:00 PM CST | SNOW 2 | Coffeyville, KS | STORM TOTAL. |
| Feb 5, 1:52 PM CST | SNOW 2 | Sycamore, KS | STORM TOTAL |
| Feb 5, 1:52 PM CST | SNOW 2 | Sycamore, KS | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WWUS43 KICT 042144 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 344 PM CST Tue Feb 4 2020 KSZ032-033-047>051-067-082-042245- /O.CAN.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, and Kingman 344 PM CST Tue Feb 4 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... A few lingering flurries will be possible this afternoon and early evening, but impacts should be minimal. Therefore, the winter weather advisory is cancelled. $$ KSZ096-099-100-051145- /O.NEW.KICT.WS.W.0004.200205T1200Z-200206T0600Z/ /O.EXT.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/ Neosho-Montgomery-Labette- Including the cities of Chanute, Coffeyville, Independence, and Parsons 344 PM CST Tue Feb 4 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY NIGHT... * WHAT...For the Winter Weather Advisory, mixed precipitation expected this evening and overnight. These initial snow accumulations of up to one inch and ice accumulation of a light glaze possible before the heavier snow chances tomorrow. For the Winter Storm Warning, heavy snow expected. Total snow accumulations of up to 3 to 6 inches, with locally higher amounts possible. * WHERE...Neosho, Montgomery and Labette Counties. * WHEN...For the Winter Weather Advisory, until 6 AM CST Wednesday. For the Winter Storm Warning, from 6 AM Wednesday to midnight CST Wednesday night. * IMPACTS...Travel could be hazardous to difficult, especially where the heaviest snow bands develop. The hazardous conditions could impact both the morning and evening commutes. Road conditions will deteriorate considerably through the day Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-053-068>070-083-091>094-051145- /O.EXT.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Marion-Chase-Harvey-Butler-Greenwood-Sedgwick-Harper-Sumner- Cowley-Elk- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 344 PM CST Tue Feb 4 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST WEDNESDAY NIGHT... * WHAT...Mixed precipitation. Light freezing drizzle or light snow this evening and tonight changing to light snow Wednesday. Snow accumulations of up to 1 to 2 inches and ice accumulations of a few hundredths of an inch. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until midnight CST Wednesday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ071-072-095-098-051145- /O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Woodson-Allen-Wilson-Chautauqua- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Sedan, and Cedar Vale 344 PM CST Tue Feb 4 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST WEDNESDAY NIGHT... * WHAT...Mixed precipitation. Light freezing drizzle or light snow tonight changing over to all snow Wednesday morning. Snow accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch. * WHERE...Portions of Southeast Kansas. * WHEN...Until midnight CST Wednesday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Vaughan
4 follow-up statements
985 WWUS43 KICT 050931 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 331 AM CST Wed Feb 5 2020 ...Snow expected over the Flint Hills and southeast Kansas today... KSZ096-099-100-052345- /O.CAN.KICT.WW.Y.0008.000000T0000Z-200205T1200Z/ /O.EXT.KICT.WS.W.0004.200205T0931Z-200206T0600Z/ Neosho-Montgomery-Labette- Including the cities of Chanute, Coffeyville, Independence, and Parsons 331 AM CST Wed Feb 5 2020 ...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Moderate to heavy snow expected. Total snow accumulations of 4 to 6 inches, with locally higher amounts possible near the Oklahoma Kansas border. * WHERE...Montgomery, Labette and Neosho Counties. * WHEN...Until midnight. * IMPACTS...Travel could be hazardous to difficult, especially where the heaviest snow bands develop. The hazardous conditions could impact both the morning and evening commutes. Road conditions will deteriorate considerably through the day. * ADDITIONAL DETAILS...A brief period of sleet may also occur this morning. Reduced visibilities are expected during the heaviest snowfall this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-068-083-091-051045- /O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Marion-Harvey-Sedgwick-Harper- Including the cities of Hillsboro, Marion, Peabody, Newton, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, and Attica 331 AM CST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... A burst of light snow is possible this morning, with snowfall accumulations of a trace to less than an inch. Travel impacts will be minimal, thus the advisory has been cancelled. $$ KSZ053-069>072-092>095-098-052345- /O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Chase-Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson- Chautauqua- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, and Cedar Vale 331 AM CST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Light Snow. Snowfall accumulations of 1 to 3 inches. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until midnight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Visibilities may be reduced over a short distance due to heavier bursts of snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Ketcham
490 WWUS43 KICT 051625 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1025 AM CST Wed Feb 5 2020 KSZ053-069-070-092-093-051730- /O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Chase-Butler-Greenwood-Sumner-Cowley- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Wellington, Winfield, and Arkansas City 1025 AM CST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has diminished and moved out of the area. $$ KSZ096-099-100-060600- /O.CON.KICT.WS.W.0004.000000T0000Z-200206T0600Z/ Neosho-Montgomery-Labette- Including the cities of Chanute, Coffeyville, Independence, and Parsons 1025 AM CST Wed Feb 5 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Moderate to heavy snow expected. Total snow accumulations of 3 to 6 inches with locally higher amounts possible near the Kansas Oklahoma border. * WHERE...Montgomery, Labette and Neosho Counties. * WHEN...Until midnight. * IMPACTS...Travel could be difficult especially on county and untreated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ071-072-094-095-098-060600- /O.CON.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Woodson-Allen-Elk-Wilson-Chautauqua- Including the cities of Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, and Cedar Vale 1025 AM CST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Light Snow. Snowfall accumulations of 0.5 to 3 inches. * WHERE...Portions of Southeast Kansas. * WHEN...Until midnight. * IMPACTS...Plan on possibly slippery road conditions especially on untreated surfaces and county roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
733 WWUS43 KICT 051932 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 132 PM CST Wed Feb 5 2020 KSZ071-072-094-095-098-052045- /O.CAN.KICT.WW.Y.0008.000000T0000Z-200206T0600Z/ Woodson-Allen-Elk-Wilson-Chautauqua- Including the cities of Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, and Cedar Vale 132 PM CST Wed Feb 5 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has ended in most locations, and no issues were reported recently on the roadways. $$ KSZ096-099-100-060600- /O.CON.KICT.WS.W.0004.000000T0000Z-200206T0600Z/ Neosho-Montgomery-Labette- Including the cities of Chanute, Coffeyville, Independence, and Parsons 132 PM CST Wed Feb 5 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Light snow expected. Total snow accumulations of 2 to 4 inches possible near the Kansas Oklahoma border. * WHERE...Montgomery, Labette and Neosho Counties. * WHEN...Until midnight. * IMPACTS...Travel could be difficult especially on county and untreated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
477 WWUS43 KICT 052050 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 250 PM CST Wed Feb 5 2020 KSZ096-099-100-052200- /O.CAN.KICT.WS.W.0004.000000T0000Z-200206T0600Z/ Neosho-Montgomery-Labette- Including the cities of Chanute, Coffeyville, Independence, and Parsons 250 PM CST Wed Feb 5 2020 ...WINTER STORM WARNING IS CANCELLED... The snowfall that prompted the Winter Storm Warning has ended. As such, the Winter Storm Warning has been cancelled. There may be some light snow or flurries at times this evening but this snowfall is not expected to accumulate. $$ Metzger
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 11:42 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 4, 11:42 AM CST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1142 AM CST Tue Feb 4 2020 .SHORT TERM...(Today through Wednesday night) Issued at 320 AM CST Tue Feb 4 2020 A rather complicated and messy winter precipitation event will begin to today and continue for some areas through Wed. Shallow cold air continues to invade most of KS at this time, with most locations west of the KS Turnpike falling below freezing. Strong cold advection today will lead to steady or slowly falling temps today, with most of the forecast area falling well below freezing later today. As temps fall below freezing, expecting increasing chances for wintry precipitation today, as a shortwave comes out of the Rockies into the plains, with weak and very subtle warm advection overrunning the shallow cold air with increasing saturation of the low layers later today through this afternoon. As this moisture increases, expect to see patchy to widespread freezing drizzle develop across most of central, southeast and south central KS by midday and certainly by this afternoon. With below freezing temps, roads are expected to become very slippery with travel expected to be impacted. A winter weather advisory has already been issued for the travel impacts. Not expecting a major winter event, but it does not take much freezing drizzle to lead to slide offs and travel impacts. Further complicating the winter precipitation type today through tonight, will be a lack of saturation in the main dendritic growth zone. This would suggest more of a freezing drizzle chance until later in the day or possibly this evening, when the whole saturated column becomes cold enough (-8 to -10C) for a changeover to light snow or snow grains. With that said, not alot of deep moisture to work with, but possibly enough moisture to produce a thin glazing of ice (a few hundredths) and around an inch of snow accumulation for areas north of highway 50 by this evening. Tonight-Wed: Expect the light wintry precip to diminish in most locations for tonight, The only exception will be over southeast KS, where a another round of the winter weather will begin on Wed as a southern stream shortwave will lift NE across OK into the Ozarks late tonight into Wed. Increasing moisture and lift associated with this southern stream impulse will lead to a lingering snow chance for Wed for the Flint Hills and SE KS. Lift associated with this shortwave could lead to one to three inches of snow accumulation for SE KS by Wed evening. So have extended the winter weather advisory until Wed night for this additional snow chance. Ketcham .LONG TERM...(Thursday through Monday) Issued at 320 AM CST Tue Feb 4 2020 After the southern stream shortwave pushes northeast on Wed night, expect a modest warmup for Thu thru Sat, as West to NW flow in its wake will leads to downslope flow and weak warm advection and dry conditions for the end of the week. Warm advection and the warmup looks to really get going for the end of the weekend, as westerly flow leads to southerly breezes returning to the area. Expect max temperatures to climb back above normal by the end of the weekend. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM CST Tue Feb 4 2020 MVFR cigs will prevail over most of the area through the forecast valid period. Scattered light snow/flurries will affect locations generally along northwest of the Kansas turnpike. Periods of light rain or a wintry mix will transition to some accumulating snow across southeast Kansas on Wednesday. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 31 22 30 18 / 50 30 40 20 Hutchinson 28 20 30 17 / 40 40 20 10 Newton 29 21 29 17 / 40 40 30 20 ElDorado 32 22 30 17 / 50 50 50 20 Winfield-KWLD 35 23 32 17 / 60 50 60 20 Russell 26 16 30 14 / 50 40 10 0 Great Bend 27 15 30 14 / 50 30 10 10 Salina 28 19 30 16 / 50 50 10 10 McPherson 28 19 28 16 / 40 50 20 10 Coffeyville 39 26 32 16 / 70 50 80 40 Chanute 35 24 30 16 / 60 60 70 40 Iola 35 24 30 16 / 60 60 70 40 Parsons-KPPF 37 25 31 16 / 70 50 80 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST Wednesday night for KSZ071-072-095-096-098>100. Winter Weather Advisory until 6 AM CST Wednesday for KSZ032-033- 047>053-067>070-082-083-091>094. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, Feb 4, 4:09 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 AM CST Tue Feb 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 AM CST Tue Feb 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Chances for light snow or a wintry mix of freezing drizzle and light snow, will continue through tonight. Snow accumulations of one to two inches and ice accumulation of a few hundredths of an inch are possible. See the latest winter weather advisory for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another chance of snow is expected in southeast Kansas on Wednesday. Additional snow accumulations of two to four inches are possible in southeast Kansas by Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.